Montana, 2020

High Wind in Montana, December 15, 2020

December 15, 2020 · NWS BYZ · 1 event in 1 county or zone

Tight surface pressure gradients across the area resulted in some isolated high wind gusts.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Tight surface pressure gradients across the area resulted in some isolated high wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 15, 12:29 PM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Dec 15, 12:29 PM MST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Billings MT
1229 PM MST Tue Dec 15 2020

.DISCUSSION...

Today through Thursday night...

High winds in the foothills and persistent light mountain snow
remains the story for this week.

The pressure gradient over the Beartooth Mountains continues to
tighten this morning as low pressure lee-side of the northern
Rockies continues to drop south into eastern Montana. Winds at
livingston showcase this, as they have now gusted into the low
50s as of 10 AM MDT, and will continue to increase to gust to 65
mph by this evening. A similar story is told for areas around Big
Timber, with gusts around 60 mph expected there. Hence, the Wind
Advisories and High Wind Warning will continue. Although peak
winds will occur this evening into early Wednesday morning, winds
gusting 50-55 mph in those areas will continue to occur throughout
Wednesday, and possibly into early Thursday morning until an
upper trough finally swings though and break's up the pressure
gradient.

Enough moisture will be present over the mountains to provide
persistent snowfall of a couple inches a day to occur over the
next few days, with potential for higher amounts on southwest
facing slopes.

High look to rise back into the low 40s for Wednesday and
Thursday. Vertz

Friday through Tuesday...

Outside of snow showers over the mountains, dry weather can be
expected over most of the area Friday through Monday as only weak
waves bring periodic moisture and energy. Very strong winds are
possible along the foothills Saturday through Monday, and have
kept winds well above guidance. Winds could be breezy to strong
out over the plains as well. A more significant system looks
possible for the area starting Tuesday, which could bring some
snow, although there is quite a bit of uncertainty still.

Highs will range from the upper 30s to 40s through the extended
period, with lows in the 20s and 30s most nights. STP

&&

.AVIATION...

In general, VFR will prevail through the period with passing mid
and high clouds. Southwest to west winds will increase into
tonight along the western foothills, with gusts in excess of 50
kts expected at KLVM. A weak disturbance moving through the region
will bring snow showers to the mountains, with obscurations
likely. A few isolated snow showers are possible out over the
plains overnight as well. LLWS can be expected over eastern routes
tonight. STP

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 027/041 024/041 026/039 026/043 030/049 031/044 027/039
    00/N    00/E    20/B    00/B    11/N    12/O    23/S
LVM 031/042 028/044 026/040 026/042 031/048 031/044 029/041
    11/N    12/S    20/B    11/N    12/O    22/S    34/S
HDN 022/044 019/044 023/041 021/047 026/051 028/047 023/042
    00/N    00/E    30/B    00/B    01/N    12/O    23/O
MLS 023/042 020/041 021/035 022/047 028/051 030/044 024/039
    20/N    00/E    10/B    00/B    01/N    11/B    12/S
4BQ 022/042 021/043 023/038 021/046 028/052 030/045 024/041
    20/N    00/E    20/B    00/B    01/B    11/B    12/O
BHK 022/040 019/042 019/033 018/045 027/049 027/042 022/039
    20/N    00/B    20/B    00/N    01/N    10/B    11/B
SHR 018/042 016/044 021/039 016/045 021/052 024/045 020/041
    00/E    00/E    51/B    00/B    01/B    11/B    23/O

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until noon MST Wednesday FOR ZONES
      65-66.
     High Wind Warning in effect until noon MST Wednesday FOR ZONE
      141.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Dec 15, 12:04 PM MST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
1204 PM MST Tue Dec 15 2020

MTZ064-172-228-162315-
Paradise Valley-Melville Foothills-Southern Wheatland-
1204 PM MST Tue Dec 15 2020

This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.

* WHAT...Wind gusts of 40 to 55 mph possible.

* WHERE...Paradise Valley, as well as areas along Highway 191,
  including Melville and Harlowton.

* WHEN...Late today through Wednesday night.

* ADDITIONAL DETAILS...Strong crosswinds could cause travel
  concerns, especially along Highway 191 from Melville to
  Harlowton.

* ADDITIONAL HAZARD CONCERNS...Another period of strong winds is
  possible Saturday and Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

In the hours before

Local storm report, Dec 15, 9:53 AM MST, 5 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
953 AM MST Tue Dec 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             1 N Colstrip            45.89N 106.63W
12/15/2020  M1.0 inch        Rosebud            MT   Co-Op Observer

&&

Vertz
Local storm report, Dec 15, 10:06 AM MST, 5 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
1006 AM MST Tue Dec 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     Non-Tstm Wnd Gst 6 ENE Livingston        45.70N 110.45W
12/15/2020  M50.00 MPH       Park               MT   ASOS

&&

Vertz
Local storm report, Dec 15, 10:49 AM MST, 4 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
1049 AM MST Tue Dec 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     Snow             17 SE Burgess Junction  44.57N 107.30W
12/15/2020  M2.0 inch        Sheridan           WY   Mesonet

0100 AM     Snow             21 SE Burgess Junction  44.58N 107.20W
12/15/2020  M3.0 inch        Sheridan           WY   Mesonet

0100 AM     Snow             7 ESE Burgess Junction  44.72N 107.40W
12/15/2020  M3.0 inch        Sheridan           WY   Mesonet

0100 AM     Snow             1 NNW Burgess Junction  44.79N 107.53W
12/15/2020  M2.0 inch        Sheridan           WY   Mesonet

0100 AM     Snow             8 WSW Dayton            44.81N 107.41W
12/15/2020  M2.0 inch        Sheridan           WY   Mesonet

0100 AM     Snow             12 NE Wilsall           46.11N 110.47W
12/15/2020  M3.0 inch        Park               MT   Mesonet

0100 AM     Snow             13 ENE Wilsall          46.09N 110.43W
12/15/2020  M3.0 inch        Park               MT   Mesonet

0100 AM     Snow             3 N Cooke City          45.06N 109.95W
12/15/2020  M2.0 inch        Park               MT   Mesonet

0100 AM     Snow             26 ESE Emigrant         45.22N 110.24W
12/15/2020  M1.0 inch        Park               MT   Mesonet

0100 AM     Snow             16 SW Nye               45.30N 110.07W
12/15/2020  M3.0 inch        Sweet Grass        MT   Mesonet

0100 AM     Snow             14 W Nye                45.42N 110.09W
12/15/2020  M2.0 inch        Sweet Grass        MT   Mesonet

0100 AM     Snow             3 SSW Luther            45.24N 109.46W
12/15/2020  M1.0 inch        Carbon             MT   Mesonet

0100 AM     Snow             5 W Red Lodge           45.19N 109.35W
12/15/2020  M5.0 inch        Carbon             MT   Mesonet

&&

ARTHUR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Sweet Grass

When
December 15, 3:10 PM MST to 3:25 PM MST
Where
Northern Sweet Grass forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
45.814, -109.941 (the zone’s center; the record gives no point)

Winds gusted to 63 mph around the Big Timber area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932050.